Tennessee, 2011

Damaging Winds in Tennessee, June 26, 2011

June 26, 2011 · NWS OHX · 2 events in 1 county or zone

A Mesoscale Convective System moved across Middle Tennessee during the late morning and afternoon hours on June 26. A few reports of wind damage were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

A Mesoscale Convective System moved across Middle Tennessee during the late morning and afternoon hours on June 26. A few reports of wind damage were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jun 26, 11:43 AM CST, 21 minutes earlier.

Area forecast discussion, Jun 26, 11:43 AM CST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1243 PM CDT SUN JUN 26 2011

.UPDATE...FOR 18Z TAFS.

&&

.AVIATION...
A SECOND MCS WAS MOVING SOUTHWARD THROUGH THE SOUTHWEST PART OF
MIDDLE TN AT 1730Z. STILL NO SIGNS OF WARMING ON IR SATL PICS SO
EXPECT THIS MCS TO CONTINUE MOVING SSEWD FOR NEXT COUPLE/FEW
HOURS BEFORE LATER THIS AFTERNOON. THE LEADING LINE OF TSTMS HAS
PASSED KBNA SO JUST SOME SHRA THERE FOR NEXT COUPLE HOURS.

MCS SHOULD REMAIN WEST OF KCSV BUT STILL A CHANCE FOR TSTMS TO
REDEVELOP IN THAT REGION. HOWEVER...AIRMASS MAY BE RAIN COOLED
ENOUGH FROM THE PREVIOUS MCS TO PREVENT TOO MUCH CONVECTION.
CONVECTIVE CLOUDS AT BOTH SITES SHOULD END EARLY THIS EVENING. NW
FLOW STORM THREAT ALWAYS SEEMS TO LINGER FOR AT LEAST ONE MORE DAY
THAN EXPECTED...AND MODELS HINT AT SOME CHANCE FOR ANOTHER ONE
TOMORROW MORNING. MAIN PATH SHOULD BE FURTHER EAST AS H5 RIDGE
BUILDS SO THREAT IS HIGHER AT KCSV THAN AT KBNA.  LV

&&

.PREV DISCUSSION... /ISSUED 1052 AM CDT SUN JUN 26 2011/

UPDATE...
OUTFLOW BOUNDARY FROM EARLY MORNING MCS HAS MOVED SOUTHWARD THRU
ALL OF MIDDLE TN PER VISIBLE SATL AND KHTX 88D AND WAS NEAR A
LINE FROM JACKSON TO SAVANNAH TO HUNTSVILLE AT 15Z. THE OUTFLOW
WAS STILL MOVING SOUTH ALONG ITS ALABAMA PORTION BUT THE WEST TN
PORTION WAS NEARLY STATIONARY.

SECOND MCS DEVELOPED THIS MORNING ON THE WESTERN EDGE OF THE
ORIGINAL MCS. IT MOVED FROM SRN IL THRU SW KY...AND AT 15Z WAS
MOVING INTO NW TN INCLUDING SEVERAL COUNTIES IN NW MIDDLE TN. 15Z
IR SATL PICS DO NOT INDICATE ANY WARMING SO BELIEVE THIS COMPLEX
WILL CONINTUE MOVING SSEWD AND IMPACT THE NW 1/3 TO 1/2 OF MIDDLE
TN WITH SOME VERY HEAVY RAINS BEFORE IT WEAKENS EARLY THIS
AFTERNOON.

STILL A CHANCE FOR NEW STORMS TO DEVELOP MID/LATE THIS AFTERNOON
GENERALLY SOUTH AND EAST OF THE SECOND MCS. HOWEVER...EVEN THOSE
AREAS SHOULD BE SUFFICIENTLY RAIN COOLED TO PREVENT WIDESPREAD
REDEVELOPMENT.

ADJUSTED MOST FIRST PERIOD GRIDS...ESPECIALLY POPS/TEMPS/WX...IN
FORECAST PACKAGE THAT HAS ALREADY BEEN ISSUED.  LV

PREV DISCUSSION... /ISSUED 643 AM CDT SUN JUN 26 2011/

UPDATE...FOR 26/12Z AVIATION FORECAST

AVIATION...
LEADING EDGE OF COMPLEX HAS PUSHED SOUTH OF BNA AIRPORT AND IS JUST
ABOUT TO MOVE INTO CSV. BASICALLY HAVE SHOWERS AND A FEW TSTMS
UNTIL ABOUT 26/16Z AT BNA AND UNTIL ABOUT 26/17Z AT CSV. RAIN
SHIELD EXTENDS ALL THE WAY BACK TO THE OHIO RIVER SO NOT ALOT OF
CONFIDENCE ON TIMING IN THE CESSATION OF SHOWERS/TSTMS AT EITHER
LOCATION. ALSO EXPECT REDEVELOPMENT TO TAKE PLACE IN THE AFTERNOON
AND EVENING.

BOYD

PREV DISCUSSION... /ISSUED 325 AM CDT SUN JUN 26 2011/

DISCUSSION...
SFC BOUNDARY CONTINUES TO MEANDER AROUND THE MID-SOUTH AND HAS NOW
MOVED JUST NORTH OF THE TN/KY BORDER. NORTHWEST FLOW CONTINUES AT
MLS WHICH CONTINUES TO BRING COMPLEX DOWN INTO KY THIS MORNING.
FRONTAL BOUNDARY WILL CONTINUE TO MOVE SLOWLY NORTH TODAY SETTING
UP ACROSS NORTHERN KY TOWARD 00Z. COMPLEX WILL CONTINUE MOVING
SOUTH THIS MORNING BUT SHORT FUSE MODELS SHOW IT WEAKENING SOME EARLY.
EVEN IF THIS HAPPENS IT WILL LIKELY REFIRE LATER ON OUTFLOWS AS
AIRMASS PLENTIFUL WITH INSTABILITY/ENERGY. HAVE RAISED POPS
ACROSS THE BOARD TODAY. FRONTAL BOUNDARY WILL REMAIN NORTHERN KY
VICINITY TONIGHT BUT TAKE OFF NORTH ON MONDAY AS SFC LOW MOVES
INTO THE GREAT LAKES AND A SECONDARY FORMS DOWN ACROSS TX.
MEANWHILE RIDGE ALOFT WILL STRENGTHEN SOME...LIMITING CONVECTION.
STORMS MAY REMAIN SCT ACROSS THE NORTHEAST MONDAY BUT WILL BE ISO
ELSEWHERE.

COLD FRONT ASSOCIATED WITH GREAT LAKES/PLAINS LOWS GET BIG PUSH
MONDAY NIGHT FROM TRAILING ML/UL TROUGHS...AND EVENTUALLY PUSHES
DOWN INTO THE MID-STATE ON TUESDAY. SHWRS/STORMS WILL BECOME
FAIRLY WIDESPREAD TUESDAY LATE MORNING AS UVV/INSTABILITY BECOMES
ENHANCED AHEAD OF BOUNDARY. FRONT DROPS SOUTH OF THE AREA TUESDAY
NIGHT FROM STRONG SFC/LL GREAT LAKES HIGH AND PASSING UPPER
TROUGHS. GOOD DRYING OCCURS AS THIS HAPPENS AND AIRMASS REMAINS
DRIER INTO LATE FRIDAY AS SFC HIGH/UPPER RIDGES TAKE OVER. NO POPS
PLANNED WEDNESDAY-FRIDAY.

A WEAK BOUNDARY WILL BRING SMALL POPS BACK INTO THE FOLD SATURDAY.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 26, 8:22 AM CST, 3 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
922 AM CDT SUN JUN 26 2011

TNZ005>011-022>034-056>066-075-077>080-093>095-271430-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
922 AM CDT SUN JUN 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THERE IS A SLIGHT RISK OF STRONG TO SEVERE THUNDERSTORMS TODAY
MAINLY ACROSS THE SOUTHWEST PART OF MIDDLE TENNESSEE. THIS
INCLUDES THE CITIES OF LINDEN...HOHENWALD...WAYNESBORO...
LAWRENCEBURG AND PULASKI. A FEW OF THESE STORMS MAY PRODUCE
DAMAGING WIND.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF
MIDDLE TENNESSEE ON TUESDAY AS A COLD FRONT PUSHES THROUGH THE MID
STATE.

.SPOTTER CALL TO ACTION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED IN SOUTHWEST
MIDDLE TENNESSEE TODAY AND AREAWIDE ON TUESDAY.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

49

In the hours before

Special weather statement, Jun 26, 11:23 AM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1223 PM CDT SUN JUN 26 2011

TNZ060-061-261745-
MARSHALL-MAURY-
1223 PM CDT SUN JUN 26 2011

...SIGNIFICANT WEATHER ADVISORY FOR MARSHALL AND MAURY COUNTIES...

AT 1223 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING0
A STRONG THUNDERSTORM NEAR COLUMBIA...MOVING SOUTHEAST AT 35 MPH.

SMALL HAIL...AND GUSTY WINDS OF UP TO 50 TO 55 MPH ARE EXPECTED WITH
THIS STORM.

31
Special weather statement, Jun 26, 11:51 AM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1251 PM CDT SUN JUN 26 2011

TNZ093-261815-
WAYNE-
1251 PM CDT SUN JUN 26 2011

...SIGNIFICANT WEATHER ADVISORY FOR WAYNE COUNTY...

AT 1251 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 8 MILES NORTHWEST OF WAYNESBORO...MOVING
SOUTHEAST AT 40 MPH.

HAIL UP TO THE SIZE OF PENNIES...AND WIND GUSTS OF 50 TO 55 MPH ARE
EXPECTED WITH THIS STORM.

31

The radar

The Northeast Alabama radar (KHTX), 119 km away, was scanning. The volume nearest the first event began at 18:04 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lawrence

When
June 26, 12:04 PM CST
Where
Lawrence County, Lawrenceburg
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
35.250, -87.330

The top of an eight inch diameter tree was blown off and fell onto and blocked a street in Lawrenceburg. The 911 Center measured a wind gust of 53 mph.

Thunderstorm Wind, Lawrence

When
June 26, 12:25 PM CST
Where
Lawrence County, 0.53 mi ESE of Five Pts
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
35.047, -87.311

Power lines were blown down in Five Points on Evans Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2011Every state in 2011This day in weather historyWarnings in Tennessee, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 321845, 321846.